Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 231, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2007, 7:48 PM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2007, 7:48 PM CDT (00:48 UTC)
- Expired
- Jul 26, 2007, 8:37 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Kossuth County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 270048
SVRDMX
IAC109-189-270145-
/O.NEW.KDMX.SV.W.0231.070727T0048Z-070727T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT THU JUL 26 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 845 PM CDT
* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 13 MILES NORTHWEST OF LAKE MILLS TO 11 MILES WEST OF
BANCROFT...OR ALONG A LINE EXTENDING FROM 19 MILES EAST OF BLUE
EARTH TO 26 MILES SOUTH OF FAIRMONT...AND MOVING SOUTHEAST AT 30
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BUFFALO CENTER AND BANCROFT BY 755 PM CDT...
ALGONA AND LAKE MILLS BY 815 PM CDT...
FOREST CITY BY 835 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4325 9350 4325 9397 4297 9399 4298 9445
4337 9446 4347 9410 4350 9351
TIME...MOT...LOC 0048Z 294DEG 26KT 4353 9370 4325 9440
$$
COGIL2 follow-up statements
000
WWUS53 KDMX 270101
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT THU JUL 26 2007
IAC109-189-270145-
/O.CON.KDMX.SV.W.0231.000000T0000Z-070727T0145Z/
WINNEBAGO IA-KOSSUTH IA-
801 PM CDT THU JUL 26 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR KOSSUTH AND WINNEBAGO COUNTIES...
AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SCARVILLE TO WHITTEMORE...OR ALONG A LINE EXTENDING
FROM 18 MILES SOUTHWEST OF ALBERT LEA TO 36 MILES EAST OF SPENCER...
MOVING SOUTHEAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LAKE MILLS...LELAND AND ALGONA BY 810 PM CDT...
WESLEY AND FOREST CITY BY 820 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4325 9350 4325 9397 4297 9399 4298 9445
4337 9446 4347 9410 4350 9351
TIME...MOT...LOC 0101Z 324DEG 29KT 4345 9359 4306 9440
$$
COGIL000
WWUS53 KDMX 270137
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT THU JUL 26 2007
IAC109-189-270147-
/O.CAN.KDMX.SV.W.0231.000000T0000Z-070727T0145Z/
WINNEBAGO IA-KOSSUTH IA-
837 PM CDT THU JUL 26 2007
...THE SEVERE THUNDERSTORM WARNING FOR KOSSUTH AND WINNEBAGO COUNTIES
IS CANCELLED...
AT 835 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
LAT...LON 4325 9350 4325 9397 4297 9399 4298 9445
4337 9446 4347 9410 4350 9351
TIME...MOT...LOC 0137Z 324DEG 29KT 4321 9336 4283 9417
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:15 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 26, 6:15 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 615 PM CDT THU JUL 26 2007 UPDATED AVIATION DISCUSSION .SHORT TERM DISCUSSION...TONIGHT... DEVELOPMENT AND EVOLUTION OF THUNDERSTORMS ARE THE FOCUS FOR TODAY. COLD FRONT WILL BE APPROACHING ESTHERVILLE AREA BY 6 PM WITH MODERATE INSTABILITY AND NOT MUCH OF A CAP. GFS 850 MB THERMAL AXIS AND ITS PRECIPITATION FIELD INDICATES THAT CAP WILL HOLD IN THE NW UNTIL EARLY EVENING. HOWEVER...MID-LEVEL SHOWER DEVELOPMENT OVER SW MN INDICATES THERE IS VERTICAL MOTION UNDERWAY THAT WILL WEAKEN THE CAP. NAM IS MUCH MORE AGGRESSIVE IN DEVELOPMENT OF CONVECTION BETWEEN 21Z-00Z...AND RUC ALSO AGREES WITH PRECIPITATION BREAKING OUT OVER NW IA LATE THIS AFTERNOON. NAM LOW-LEVEL THERMAL AXIS IS MORE IN LINE WITH GFS INDICATING CAP WOULD HOLD A BIT LONGER. EXPECT THAT BY 6 PM WE WILL BE DEALING WITH THUNDERSTORMS IN NW PORTION OF FORECAST AREA...WITH SUFFICIENT CAPE AND SHEAR FOR ORGANIZED STORMS AND SOME THREAT OF SEVERE WIND AND HAIL. HIGHEST COVERAGE AND MOST THREATENING STORMS WILL LIKELY TRACK ACROSS N CNTRL IA INTO WATERLOO AREA BY MIDNIGHT OR SO. ATMOSPHERE IS JUICED WITH 850 MB DEWPOINTS IN EXCESS OF 15C AND PRECIPITABLE WATER AROUND 1.75 INCHES. RAINFALL RATES COULD BE QUITE INTENSE ACROSS NRN IA...AND STALLED STORMS OR REPEAT ECHOES COULD CAUSE SOME URBAN FLOODING. CROP STAGE INDICATES WE CAN TAKE A LOT OF RAIN HOWEVER AND WHOLE COMPLEX SHOULD BE PROGRESSIVE ENOUGH THAT WE WONT SEE 4+ INCHES THAT WOULD BE NEEDED FOR MORE SERIOUS FLOOD THREAT. A BROKEN LINE OF STORMS SHOULD SAG SWD THROUGH REMAINDER OF FORECAST AREA AS CONVERGENCE AND SHORTWAVE ALOFT REMAINS PROGRESSIVE. IF OUTFLOW DOESNT OUTRUN CONVECTIVE LINE BY TOO MUCH...THIS COULD BE A NICE RAIN PRODUCER. HOWEVER...EXPECT IT MAY PUSH AHEAD AND RAIN CHANCES S OF HWY 30 ARE LIKELY TO BE MORE SPOTTY. IN LONGER TERM TIMING COMES TOGETHER WITH ENDING OF PRECIPITATION ON FRIDAY AFTERNOON AS FRONT TRACKS INTO THE GREAT LAKES AND UPPER RIDGE BUILDS WEST OF THE AREA AGAIN. SURFACE HIGH REMAINS OVER UPPER MIDWEST FROM EASTERN CANADA INTO CENTRAL PLAINS. ONLY MINOR WAVES MOVE THROUGH THE FLOW OVER THE WEEKEND AND MUCH OF NEXT WEEK. BY THURSDAY UPPER RIDGE BREAKS DOWN AND POTENT SHORTWAVE MOVES THROUGH THE AREA WITH SURFACE FRONT DRIVING SOUTHEAST THROUGH THE STATE. AFTER FRONTAL PASSAGE WARMEST AIR DIVERTED WEST AND NORTH OF CWA UNTIL MIDWEEK NEXT WEEK. SEASONAL TEMPERATURES WITH HIGHS IN THE 80S AND LOWS IN THE 50S AND 60S. && .AVIATION 27/00Z... THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHERN TAF SITES 02Z-06Z. THIS WILL LIKELY BE A FAIRLY SOLID LINE WITH A WELL DEFINED GUST FRONT AND BRIEF IFR CONDITIONS NORTH OF KFOD-KALO. S OF THIS AREA AFTER 06Z...LINE IS EXPECTED TO BE MORE SCT-BKN. FROPA AT KDSM IS EXPECTED TO AROUND 09Z. SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE SO LOW CLOUDS ARE WILL BE LIKELY AFTER THE CONVECTION ENDS AND FOR SOME DISTANCE BEHIND THE COLD FRONT. MDT LOW-LEVEL WINDS SHOULD KEEP THIS IN MVFR CATEGORY THOUGH SOME TEMPORARY CIGS UP NORTH COULD GO BELOW 010. CLOUDS SHOULD SCATTER OUT FRI MORNING UP NORTH AND BY AFTN AT SRN SITES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...JUNGBLUTH/MOYER LONG TERM...FORSTER/37/27/7
Hazardous weather outlook, Jul 26, 1:17 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 117 PM CDT THU JUL 26 2007 IAZ004>007-015>017-023>028-033>039-044>050-271830- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 117 PM CDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF CARROLL TO AMES AND TAMA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN IOWA THIS EVENING...BUT STORMS MAY DEVELOP AS EARLY AS 4 PM ALONG THE MINNESOTA BORDER. THE STORMS WILL GRADUALLY SPREAD SOUTHWARD REACHING HIGHWAY 30 BETWEEN 10 PM AND MIDNIGHT. THE MAIN THREAT WILL BE INTENSE RAINFALL RATES AND LOCALLY HEAVY RAINFALL. ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE URBAN FLOODING OR LOCAL PONDING OF WATER. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH DAMAGING WIND GUSTS TO 65 MPH AND HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. IAZ057>062-070>075-081>086-092>097-271830- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 117 PM CDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF CARROLL...AMES AND TAMA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO SAG SOUTH OF HIGHWAY 30 AFTER 10 PM AND MOVE THROUGH THE SOUTHERN HALF OF IOWA OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED AS THE STORMS WILL GRADUALLY DECREASE IN COVERAGE AND INTENSITY. STRONGER STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH...AS WELL IS ISOLATED RAINFALL AMOUNTS GREATER THAN ONE INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JUNGBLUTH
In the hours before
Local storm report, Jul 26, 7:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT THU JUL 26 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND GST ESTHERVILLE 43.40N 94.83W
07/26/2007 M64 MPH EMMET IA ASOS
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 47 min |
| Jul 26, 7:35 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 51 min |
| Jul 26, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 45 min |
| Jul 27, 12:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.